Alert archive / Utah / Red Flag Warnings in 2013

Red Flag Warning 1, NWS Salt Lake City, UT

June 9, 2013Washington County, Utah

NWS Salt Lake City, UT issued this red flag warning at Jun 9, 2013, 1:39 PM MDT for Washington County, Utah. It took effect at Jun 10, 2013, 12:00 PM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2013, 1:39 PM MDT (19:39 UTC)
In effect from
Jun 10, 2013, 12:00 PM MDT
Expired
Jun 10, 2013, 10:00 PM MDT
In force
10 hr
Issued by
NWS Salt Lake City, UT

County Washington County, UT

The radar

The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 7.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2013-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2013-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4005 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

611 
WWUS85 KSLC 091939
RFWSLC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
139 PM MDT SUN JUN 9 2013

UTZ497-101200-
/O.UPG.KSLC.FW.A.0001.130610T1800Z-130611T0400Z/
/O.NEW.KSLC.FW.W.0001.130610T1800Z-130611T0400Z/
MOJAVE DESERT-
139 PM MDT SUN JUN 9 2013

...RED FLAG WARNING IN EFFECT FROM NOON TO 10 PM MDT MONDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 497...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A RED
FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM NOON TO 10 PM MDT MONDAY. THE FIRE WEATHER WATCH IS
NO LONGER IN EFFECT.

* AFFECTED AREA...FIRE WEATHER ZONE 497 MOJAVE DESERT.

* WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 5 PERCENT.

* IMPACTS...THE COMBINATION OF STRONG WINDS AND LOW RELATIVE
  HUMIDITY WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS WHERE
  FUELS ARE CRITICALLY DRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
2 follow-up statements
969 
WWUS85 KSLC 100842
RFWSLC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
242 AM MDT MON JUN 10 2013

UTZ497-102100-
/O.NEW.KSLC.FW.A.0002.130612T1800Z-130614T0400Z/
/O.CON.KSLC.FW.W.0001.130610T1800Z-130611T0400Z/
MOJAVE DESERT-
242 AM MDT MON JUN 10 2013

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 10 PM
MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 497...
...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 497...

THE RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY REMAINS IN
EFFECT FROM NOON TO 10 PM MDT THIS EVENING.

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A FIRE
WEATHER WATCH FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 497 MOJAVE DESERT.

* WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 5 PERCENT TODAY...10 PERCENT
  WEDNESDAY AND 5 PERCENT THURSDAY.

* IMPACTS...THE COMBINATION OF STRONG WINDS AND LOW RELATIVE 
  HUMIDITY WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS WHERE 
  FUELS ARE CRITICALLY DRY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

A FIRE WEATHER WATCH MEANS THAT THERE IS A POTENTIAL FOR CRITICAL
FIRE WEATHER CONDITIONS. CONTINUE TO MONITOR FOR THE LATEST
FORECASTS AND FOR POSSIBLE RED FLAG WARNINGS.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
371 
WWUS85 KSLC 102002
RFWSLC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
202 PM MDT MON JUN 10 2013

UTZ497-110400-
/O.CON.KSLC.FW.W.0001.000000T0000Z-130611T0400Z/
/O.CON.KSLC.FW.A.0002.130612T1800Z-130614T0400Z/
MOJAVE DESERT-
202 PM MDT MON JUN 10 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
497...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH THURSDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONE 497...

* AFFECTED AREA...FIRE WEATHER ZONE 497 MOJAVE DESERT.

* WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 5 PERCENT TODAY...10 PERCENT 
  WEDNESDAY AND 5 PERCENT THURSDAY. 

* IMPACTS...THE COMBINATION OF STRONG WINDS AND LOW RELATIVE 
  HUMIDITY WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS WHERE 
  FUELS ARE CRITICALLY DRY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

A FIRE WEATHER WATCH MEANS THAT THERE IS A POTENTIAL FOR CRITICAL
FIRE WEATHER CONDITIONS. CONTINUE TO MONITOR FOR THE LATEST
FORECASTS AND FOR POSSIBLE RED FLAG WARNINGS.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Jun 9, 10:37 AM MDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 9, 10:37 AM MDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1037 AM MDT SUN JUN 9 2013

.SYNOPSIS...HIGH PRESSURE WILL EXPAND ACROSS THE GREAT BASIN TODAY
BRINGING A WARMING TREND. A WEAKENING WEATHER DISTURBANCE WILL CROSS
THE NORTHERN GREAT BASIN MONDAY NIGHT. SOUTHWEST FLOW WILL INCREASE
AHEAD OF THIS SYSTEM MONDAY WITH A MOSTLY DRY COLD FRONT PUSHING
THROUGH THE AREA MONDAY NIGHT. A WARM AND DRY SOUTHWESTERLY FLOW
WILL REDEVELOP MIDWEEK.

&&

.DISCUSSION...RIDGE THAT HAS BEEN PARKED ALONG THE WEST COAST HAS
BULGED INLAND OVER THE LAST 24 HOURS PER MORNING WATER VAPOR
IMAGERY. H7 TEMPS HAVE RESPONDED ACCORDINGLY PER 12Z KSLC/KVEF
RAOBS SHOWING SOME +2 TO 3 C WARMING IN THE LAST DAYS TIME. THIS
VERY WARM AIRMASS WILL SHIFT OVERHEAD THIS AFTERNOON ALLOWING FOR
WIDESPREAD TRIPLE DIGIT HEAT IN THE SOUTH...AND LOW TO MID 90S
ALONG THE WASATCH FRONT. SHORT TERM GRIDS ON TRACK AND HAVE MADE
NOTHING OTHER THAN SUBTLE UPDATES TO CLOUD COVER THIS AFTERNOON.

OTHER FEATURE OF NOTE IN WATER VAPOR BEING A THE NEARLY STATIONARY
CLOSED LOW OFF THE SOCAL COASTLINE...JUST NOW TAPPING A BIT OF
MOISTURE OFF THE PACIFIC. SAID LOW WILL BE THE PRIMARY PLAYER IN
DRIVING FURTHER WARMING...BREEZY SOUTH WINDS AND SOME HIGH BASED
CONVECTION OVER THE NEXT 48-60 HOURS .

AFOREMENTIONED MOISTURE TAP...BE IT MEAGER...WILL ALLOW A MID
LEVEL CLOUD DECK TO DRIFT NORTH THROUGH THE CWA LATE THIS
AFTERNOON THROUGH TONIGHT. NOT ANTICIPATING MUCH MORE THAN
ISOLATED HIGH BASED MTN CONVECTION ACROSS THE FAR SOUTH FOR THE
LATE PM THOUGH AS SUB CLOUD LAYER WILL REMAIN EXCEPTIONALLY DRY
AND VERTICAL COLUMN QUITE STABLE. OF MORE NOTE IS THE POTENTIAL
FOR INCREASED INSULATION ACROSS THE NORTH TONIGHT LIMITING COOLING
POTENTIAL. GOING FORECAST CURRENTLY CARIES A RECORD MAX LOW OF 70
DEGREES FOR KSLC AND THAT LOOKS ON TRACK.

AS THE RIDGE AXIS SHIFTS EAST TONIGHT THE LOW WILL OPEN AND DRIFT
INLAND TOMORROW THROUGH TUESDAY. STRENGTHENING SOUTHERLY MSLP WILL
RAMP SOUTHERLIES UP ACROSS THE WESTERN VALLEYS TOMORROW AIDING
EXCEPTIONALLY WARM MORNING TEMPS TO CLIMB RAPIDLY INTO THE
AFTERNOON. EXPECTING NEAR TRIPLE DIGIT HEAT SOME AREAS ALONG THE
WASATCH FRONT AS A RESULT...THE FORECAST MAX OF 100 F FOR KSLC REMAINS
AND WILL NOT LIKELY BE CHANGED.

WILL BE HONING IN ON EXTENT OF MOISTURE WITH PASSAGE OF THIS LOW
IN REGARDS TO ISOLATED CONVECTIVE POTENTIAL ACROSS THE NORTH
TOMORROW AFTERNOON THROUGH TUESDAY. NOT LOOKING FOR MUCH IF ANY
PRECIP HOWEVER...PRIMARILY LOCALLY GUSTY WIND THREATS ACROSS THE
NORTHERN THIRD.

NO OTHER UPDATES MADE OR PLANNED AT THIS TIME...

&&

.AVIATION...SOUTHERLY SURFACE WINDS ARE EXPECTED TO REMAIN IN
PLACE AT THE KSLC TERMINAL THROUGH 19-20Z BEFORE SWITCHING TO THE
NORTHWEST. VFR CONDITIONS WILL HOLD THROUGH THE VALID TAF PERIOD.

&&

.FIRE WEATHER...HIGH PRESSURE WILL STRENGTHEN ACROSS THE REGION
TODAY BRINGING A CONSIDERABLE WARMING TREND...ALONG WITH LIGHT
WINDS. AS THIS HIGH SHIFTS EAST MONDAY...SOUTHWESTERLY WINDS ARE
EXPECTED TO STRENGTHEN ACROSS MUCH OF THE AREA MONDAY AFTERNOON AND
EVENING. IN ADDITION TO THE STRONG WINDS...A VERY DRY AIRMASS WILL
REMAIN IN PLACE. A FIRE WEATHER WATCH REMAINS IN EFFECT FOR ZONE 497
WHERE FUELS ARE CRITICALLY DRY. A DRY COLD FRONT WILL CROSS THE AREA
MONDAY NIGHT INTO TUESDAY EVENING COOLING TEMPERATURES A BIT. WINDS
BEHIND THIS FRONT ARE ALSO EXPECTED TO SLACKEN OFF TUESDAY. A DRY
AND WARM SOUTHWESTERLY FLOW WILL BECOME RE-ESTABLISHED
WEDNESDAY...AND REMAIN THROUGH MUCH OF THE REMAINDER OF THE WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR UTZ497.

WY...NONE.
&&

MERRILL/SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jun 9, 6:32 AM MDT, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
632 AM MDT SUN JUN 9 2013

UTZ001>016-019>021-517-518-WYZ021-101200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
632 AM MDT SUN JUN 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

VERY WARM AND DRY CONDITIONS ARE EXPECTED ACROSS THE ENTIRE
OUTLOOK AREA TODAY. HIGH TEMPERATURES WILL RUN BETWEEN 10 AND 20
DEGREES ABOVE NORMAL WITH READINGS ABOVE 100 COMMON ACROSS THE
EXTREME SOUTHERN AND EAST CENTRAL PORTIONS OF THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY WARM AND DRY CONDITIONS WILL CONTINUE ACROSS THE NORTHERN AND
EASTERN PORTIONS OF THE OUTLOOK AREA MONDAY WITH TEMPERATURES NEAR
100 ALONG THE WASATCH FRONT. WINDS WILL ALSO PICK UP OUT OF THE
SOUTH ON MONDAY ACROSS MUCH OF THE AREA.

THESE WINDY CONDITIONS WILL COMBINE WITH LOW HUMIDITIES ON MONDAY
TO CREATE HAZARDOUS FIRE WEATHER CONDITIONS WHERE FUELS ARE DEEMED
CRITICAL. THIS IS CURRENTLY LIMITED TO FAR SOUTHWEST UTAH.

A WEAKENING WEATHER DISTURBANCE WILL PUSH A MOSTLY DRY COLD FRONT
ACROSS MOST OF THE OUTLOOK AREA MONDAY NIGHT THROUGH TUESDAY. A
FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE NORTH AS
THIS SYSTEM PASSES. THE PRIMARY THREAT FROM THESE STORMS WOULD BE
BRIEF STRONG GUSTY WINDS.

DRY BREEZY CONDITIONS AND WARM TEMPERATURES WILL SPREAD BACK INTO
MOST AREAS WEDNESDAY AND THURSDAY. ANOTHER DRY COLD FRONT IS
FORECAST TO CROSS THE NORTHERN OUTLOOK AREA THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Nearby

Red Flag Warnings in Utah, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.